Funnel Cloud, Boone
- When
- May 25, 4:20 PM CST to 4:25 PM CST
- Where
- Boone County, 5.17 mi NW of Akron
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -98.290
A storm spotter spotted a funnel cloud 12 miles west southwest of Petersburg.
A weak upper level weather system spawned a few strong thunderstorms across eastern Nebraska midday on the 25th. One storm produced a couple funnel clouds northwest of Petersburg and a brief Non-Supercell tornado east of Spalding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper level weather system spawned a few strong thunderstorms across eastern Nebraska midday on the 25th. One storm produced a couple funnel clouds northwest of Petersburg and a brief Non-Supercell tornado east of Spalding. No damage was reported from the tornado as it touched down in the middle of a field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 1:45 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
245 PM CDT Fri May 25 2018
.SHORT TERM...(Tonight through Monday)
Issued at 241 PM CDT Fri May 25 2018
There is very weak trough moving through the area currently, which
has triggered a lone thundershower between Fremont and Blair. There
is also a secondary weak surface trough moving into north central
NE with a couple of showers developing within a towering cu field
south of Valentine. A few of the high res models, including ESRL
HRRR/HRRR/Rap and the GFS hint at a small chance of storms along
these troughs as they moves into our area through the evening,
but there isn't really any upper level support. Will continue to
monitor near term trends, but except for a couple of showers or
storms, most of the area could remain dry tonight.
The bigger picture this weekend will be hot and dry conditions
developing as upper level ridging builds onto the Plains out of
the Rockies. This will result in highs reaching the mid to upper
90s the next couple of days, which would tie or break records in
some locations both Saturday and Sunday (see Climate section for
details). Highs still in the lower 90s on Memorial Day, but not
warm enough to break records this day. The upper ridge also shifts
slightly east by Monday, which could allow isolated storms to
impact eastern NE, but otherwise, we're looking at dry holiday
Memorial Day weekend, which hasn't happened in recent memory.
Welcome to Summer.
.LONG TERM...(Monday night through Friday)
Issued at 241 PM CDT Fri May 25 2018
Active weather returns Tuesday night into early Wednesday as an
upper trough moves into the area. Thunderstorms become likely
during this time, some of which could be strong Tuesday
afternoon and evening. Low confidence in the remainder of the
forecast as ECMWF suggests storms on Thursday, but GFS is dry.
Well above normal temperatures continue through the extended
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri May 25 2018
VFR conditions will prevail thru the fcst pd.
&&
.CLIMATE...
Issued at 241 PM CDT Fri May 25 2018
Max temp records next few days:
OMAHA LINCOLN NORFOLK
=================================
Friday, May 25 97/1967 98/1967 103/1967
Saturday, May 26 96/1912* 98/1912 95/1914*
Sunday, May 27 94/2012* 95/1966* 93/2006*
Monday, May 28 97/1895 98/1895 100/1974
* Record could be tied or broken based on the upcoming forecast.
Based on the upcoming forecast, we also have the chance of tying
the record of consecutive highs 90 or higher for the Month of May,
which is 6 from May 20-25, 1921.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DEE
CLIMATE...DeWaldHazardous Weather Outlook National Weather Service Omaha/Valley NE 510 PM CDT Fri May 25 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 510 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Isolated early evening thunderstorms will be possible in northeast Nebraska and west central Iowa, generally north of a line Albion, Nebraska to Oakland, Iowa. The storms will be capable of hail up to dime to nickel size through early evening. Record or near record high temperatures in the mid 90s are forecast for Saturday. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Record or near record temperatures are again forecast for Sunday. Periodic thunderstorm chances return to the forecast from Monday afternoon night through Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Saturday. DeWald
Special Weather Statement National Weather Service Omaha/Valley Nebraska 319 PM CDT FRI MAY 25 2018 IAZ055-069-NEZ044-045-052-252045- Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-Dodge NE- 319 PM CDT FRI MAY 25 2018 ...SPECIAL WEATHER STATEMENT... At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near Kennard, or 14 miles northwest of Omaha, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Omaha, Blair, Missouri Valley, Arlington, Underwood, Fort Calhoun, Kennard, Bennington, Crescent, McClelland, Washington, Wilson Island State Park, Desoto Bend National Wildlife Refuge and Hitchcock Nature Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Omaha. && LAT...LON 4139 9637 4151 9639 4157 9567 4130 9566 TIME...MOT...LOC 2018Z 269DEG 24KT 4143 9618 DEE
Special Weather Statement National Weather Service Omaha/Valley Nebraska 326 PM CDT FRI MAY 25 2018 IAZ055-069-NEZ034-045-252100- Pottawattamie IA-Harrison IA-Burt NE-Washington NE- 326 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON...SOUTHEASTERN BURT AND CENTRAL WASHINGTON COUNTIES UNTIL 400 PM CDT... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Blair, or 25 miles northwest of Omaha, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blair, Missouri Valley, Fort Calhoun, Mondamin, Kennard, Modale, Herman, Desoto Bend National Wildlife Refuge and Wilson Island State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4145 9630 4161 9641 4184 9609 4147 9584 TIME...MOT...LOC 2026Z 241DEG 6KT 4157 9628 KERN
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
358 PM CDT FRI MAY 25 2018
IAZ055-NEZ034-045-252130-
Harrison IA-Burt NE-Washington NE-
358 PM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...SOUTH
CENTRAL BURT AND CENTRAL WASHINGTON COUNTIES UNTIL 430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Blair, or 27 miles northwest of Omaha, moving
southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blair, Kennard, Modale and Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4162 9635 4175 9624 4161 9596 4144 9610
4148 9621
TIME...MOT...LOC 2058Z 295DEG 13KT 4163 9624
KERNSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 425 PM CDT FRI MAY 25 2018 NEZ030-042-252215- Platte NE-Boone NE- 425 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL BOONE COUNTIES UNTIL 515 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Petersburg, or 40 miles southwest of Norfolk, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albion, St. Edward, Petersburg and Loretto. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4173 9827 4188 9813 4173 9783 4153 9783 TIME...MOT...LOC 2125Z 305DEG 15KT 4176 9812 FOBERT
Special Weather Statement National Weather Service Omaha/Valley Nebraska 430 PM CDT FRI MAY 25 2018 IAZ055-069-NEZ045-252215- Pottawattamie IA-Harrison IA-Washington NE- 430 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... SOUTHWESTERN HARRISON AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 515 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near Kennard, or 20 miles northwest of Omaha, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blair, Fort Calhoun, Kennard and Washington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4156 9632 4160 9611 4140 9594 4140 9626 TIME...MOT...LOC 2129Z 330DEG 9KT 4152 9621 FOBERT
Special Weather Statement National Weather Service Omaha/Valley Nebraska 456 PM CDT FRI MAY 25 2018 NEZ043-252245- Colfax NE- 456 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 545 PM CDT... At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Schuyler, or 18 miles northeast of Columbus, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rogers and 9 Miles North Of Schuyler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4149 9715 4164 9715 4169 9691 4146 9691 TIME...MOT...LOC 2156Z 287DEG 9KT 4157 9706 FOBERT
The Grand Island radar (KUEX), 164 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
2 funnel cloud, 1 tornado. Local standard time, as filed.
A storm spotter spotted a funnel cloud 12 miles west southwest of Petersburg.
A fire department reported a funnel cloud 11 miles north northwest of Primrose.
The Nebraska State Patrol reported a landspout tornado 8 miles north-northwest of Primrose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761864, 761865, 761866.